Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 283, NWS Goodland, KS

August 22, 2005Greeley County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 22, 2005, 6:11 PM MDT for Greeley County, Kansas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2005, 6:11 PM MDT (00:11 UTC)
Expired
Aug 22, 2005, 7:15 PM MDT
In force
64 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Greeley County, KS

The radar

The Goodland radar (KGLD), 99 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1079 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1079 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1471 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:33 PM MDT, 3 hours 38 minutes earlier.

Area forecast discussion, Aug 22, 2:33 PM MDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT MON AUG 22 2005

.DISCUSSION...FORECAST CHALLENGES WILL BE CHANCE OF PRECIPITATION
FOLLOWED BY HIGH TEMPERATURES. SATELLITE SHOWING A VERY COMPLICATED
UPPER FLOW FROM THE PACIFIC THROUGH NORTH AMERICA. FLOW HAS BECOME
MORE AMPLIFIED AND EVEN SLIGHTLY RETROGRESSIVE IN THE PACIFIC. THIS
IS HELPING STRONG SYSTEM TO DIG INTO THE PACIFIC NORTHWEST AND
AMPLIFY UPSTREAM RIDGE. CUTOFF SYSTEM HAS SET UP CAMP OVER NORTHEAST
COLORADO WITH SHORTWAVE SPOKES ROTATING AROUND IT. ANOTHER UPPER
SYSTEM MOVING THROUGH CALIFORNIA AND NEVADA. VERY MOIST AIR MASS IN
PLACE.

AT JET LEVEL...THROUGH 18Z THE GFS HAS A LITTLE BETTER DEPICTION OF
THE JET FROM THE WEST COAST TO OVER OUR AREA. AT MID LEVELS...THE
GFS/UKMET/ECMWF HAD THE BEST DEPICTION OF THE SYSTEM OVER THE TOP
OF US AT TH IS TIME. MODELS DOING A GREAT JOB ON CURRENT
PRECIPITATION FORECAST.

TONIGHT...OLD SURFACE BOUNDARY EXTENDING FROM LOW NEAR DENVER TO
ANOTHER LOW OVER/NEAR THE OKLAHOMA PANHANDLE AND THEN EXTENDS INTO
NORTH CENTRAL KANSAS. A SECONDARY COOL/PRESSURE SURGE IS MOVING
SOUTHWEST THROUGH THE AREA WITH NORTHEAST TO EAST WINDS BEHIND IT.
AIR MASS IS MOIST AND UNSTABLE THROUGH 700 MB. HOWEVER...SATELLITE
AND UPPER AIR ARE SHOWING A GOOD DRY PUNCH ALOFT MOVING OVER THIS
AIR MASS. THE NAM HAS A LEFT FRONT QUADRANT OVER THE AREA AT 00Z
WITH THE GFS NOT HAVING IT RIGHT AWAY. THE GFS BRINGS IN BETTER JET
DYNAMICS FROM 06Z TO 12Z. CURRENT ACTIVITY IS MOVING SOUTHEAST ALONG
BOUNDARY AND AS A RESULT OF UPPER LOW MOVING TO THE NORTHEAST.
BETTER MID AND UPPER LEVEL FORCING MOVING NORTH AND EAST WHILE LOW
LEVELS ARE BETTER OVER THE SOUTH AND WEST. WILL BE GOING 50 TO 60
PERCENT POPS.

TUESDAY/TUESDAY NIGHT...MORE DEFINITE FLOW ALOFT SETS UP OVER THE
AREA. THE NAM BRINGS IN A STRONGER LEFT QUADRANT OF THE JET THAN THE
GFS DOES BY 18Z. BY 00Z...NAM HAS A STRONG JET SEGMENT OVER THE
SOUTHEAST PORTION OF THE SOUTHEAST PORTION OF THE AREA WITH THE GFS
HAVE A DOUBLE JET STRUCTURE. ONE SEGMENT IS ALONG THE NEBRASKA AND
KANSAS BORDER WHICH LEAVES THE SOUTHWEST HALF OF THE AREA IN A
COUPLED JET SETUP. BY 12Z...THE GFS HAS A DECENT LEFT FRONT QUADRANT
OVER THE AREA WITH THE NAM HAVING A RIGHT REAR QUADRANT OVER THE
SOUTHEAST HALF.ALSO STRONG SHORTWAVE COMES ACROSS DURING THE LATE
AFTERNOON AND NIGHT. WILL ONCE AGAIN GO HIGH CHANCE TO LIKELY POPS.
WILL ALSO CONTINUE TO UNDERCUT GUIDANCE MAXES WITH CLOUDS...
PRECIPITATION...AND UNFAVORABLE SURFACE WINDS.

WEDNESDAY/WEDNESDAY NIGHT...DURING THE DAY JET SEGMENT RUNS FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA WITH A RIGHT REAR QUADRANT
OVER THE SOUTHEAST HALF TO TO TWO THIRDS OF THE AREA DURING THE
AFTERNOON. THE NAM KEEPS AREA IN RIGHT ENTRANCE REGION DURING THE
NIGHT WITH THE GFS MOVING THE JET SEGMENT EAST AND OUT OF THE AREA BY
12Z. SHORTWAVES ALSO MOVING THROUGH WITH A BOUNDARY MOVING IN FROM
THE NORTHWEST DURING THE NIGHT. WILL AGAIN GO HIGH ON THE POPS. WILL
GO WITH THE COOLER GUIDANCE.

THURSDAY...THE GFS REDEVELOPS RIGHT REAR QUADRANT OVER THE AREA
DURING THE DAY WHILE THE NAM SAGS SOUTHEAST. MORE SHORTWAVE COMES
ACROSS AND INSERT THE APPROPRIATE POPS. WILL ALSO UNDERCUT GUIDANCE
MAXES AGAIN.

THURSDAY NIGHT THROUGH MONDAY...MODELS IN GENERAL LOOK TO HAVE DONE
WELL. HOWEVER...THEY DO NOT LOOK SHARP ENOUGH WITH TROUGHS/RIDGES TO
START OUT WITH. MODELS SHOW SAME BASIC PATTERN THROUGH THE PERIOD.
UPPER RIDGE IS CENTERED WELL TO THE SOUTHEAST WITH WEST TO
SOUTHWEST FLOW ALOFT. THIS FLOW WILL HAVE PERIODIC SHORTWAVES MOVING
THROUGH WITH ADEQUATE MOISTURE AVAILABLE THROUGH MOST OF THIS TIME.
ALSO JET SEGMENT REMAINS OVER THE AREA THROUGH ALL BUT THE END OF THE
PERIOD. SURFACE BOUNDARY IS ALSO OVER OR TO THE SOUTH OF THE AREA
ALLOWING POST FRONTAL UPSLOPE. WILL HAVE SOME KIND OF CHANCE OF
PRECIPITATION THROUGH SUNDAY NIGHT. THEN PRONOUNCED DRYING AND
SHORTWAVE RIDGING COME IN ON MONDAY. MEX MOS WARMED UP OVER THE
PREVIOUS RUN. HOWEVER...THE ENSEMBLE MEAN MOS IS COOLER...ESPECIALLY
ON THE MAXES...THROUGH THE PERIOD. BASED ON BOUNDARY LOCATION WITH
LITTLE TO NO D0WNSLOPE HELP ALONG WITH CLOUD COVER...WILL GO BELOW
MAX TEMPERATURES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

BULLER
Hazardous weather outlook, Aug 22, 10:45 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT MON AUG 22 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231145-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT MON AUG 22 2005 /1145 AM CDT MON AUG 22 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND THIS EVENING ALONG AND WEST OF LINE FROM YUMA
COLORADO TO GOVE KANSAS. A COLD FRONT WAS MOVING THROUGH THAT AREA
THIS MORNING...AND PARTLY CLOUDY SKIES AHEAD OF THE FRONT WILL ALLOW
THE ATMOSPHERE TO BECOME MODERATELY UNSTABLE. A WEAK UPPER LEVEL
DISTURBANCE MOVING THROUGH COLORADO WILL CONTRIBUTE SOME INCREASE IN
WIND SHEAR...HOWEVER NOT ENOUGH FOR WIDESPREAD SEVERE STORMS.
NONETHELESS...A FEW STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL
AND GUSTY WINDS.

THE STORMS WILL BEGIN TO MERGE INTO A CLUSTER OR TWO THIS EVENING
BEFORE MOVING SOUTH OF THE AREA. GUSTY WINDS AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE...ESPECIALLY SOUTH OF INTERSTATE 70.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY DURING THE WORK WEEK
AS MOISTURE REMAINS ACROSS THE CENTRAL HIGH PLAINS AND ADDITIONAL
ENERGY MOVES EAST OF THE ROCKIES AHEAD OF AND ALONG WITH AN UPPER
LOW THAT DROPS INTO THE NORTHWEST U.S. AND TRACKS ALONG THE
NORTHERN PLAINS THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEST OF YUMA TO GOVE LINE.

LOCKHART/JDK

In the hours before

Local storm report, Aug 22, 3:48 PM MDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
348 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             1 E VERNON              39.93N 102.30W
08/22/2005  0.75 INCH        YUMA               CO   PUBLIC

            PENNY SIZED HAIL ACCOMPANIED BY MEASURED 50 MPH WIND

&&

JOHNSON
Local storm report, Aug 22, 3:54 PM MDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
354 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             5 N GOODLAND            39.42N 101.71W
08/22/2005  1.75 INCH        SHERMAN            KS   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Aug 22, 5:08 PM MDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             3 NE GOODLAND           39.38N 101.67W
08/22/2005  0.88 INCH        SHERMAN            KS   PUBLIC

0400 PM     HAIL             3 N GOODLAND            39.39N 101.71W
08/22/2005  1.25 INCH        SHERMAN            KS   PUBLIC

&&

JOHNSON
Local storm report, Aug 22, 5:28 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
528 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             ARAPAHOE                38.85N 102.17W
08/22/2005  1.75 INCH        CHEYENNE           CO   TRAINED SPOTTER

            HAIL REPORTED FROM NICKEL TO GOLF BALL SIZE.

&&

JOHNSON
Local storm report, Aug 22, 5:54 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             5 NW BIRD CITY          39.80N 101.60W
08/22/2005  1.75 INCH        CHEYENNE           KS   PUBLIC

            ONE AND A HALF INCHES OF RAIN ALSO FELL IN 30 MINUTES.

&&

JOHNSON
Local storm report, Aug 22, 6:08 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
608 PM MDT MON AUG 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 E WINONA              39.06N 101.21W
08/22/2005  0.88 INCH        LOGAN              KS   LAW ENFORCEMENT

            NICKEL SIZED HAIL COVERING THE HIGHWAY

&&

JOHNSON

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:34 PM MDTSevere Thunderstorm WarningGLDLogan59 min
Aug 22, 7:16 PM MDTSevere Thunderstorm WarningGLDGreeley59 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.